Contact: DOH Communications
Jessica Hammonds, (850) 245-4111
FOUR ADDITIONAL CASES CONFIRMED IN FLORIDA
~Statewide total increases to 17~
TALLAHASSEE – As a result of the ongoing investigation of the fungal meningitis outbreak associated with contaminated lots of methylprednisolone acetate, the Florida Department of Health (DOH) today confirmed four additional cases. A 53 year old woman who received treatment at Pain Consultants of West Florida in Escambia County, and three women in Marion County: a 69 year old woman and a 71 year old woman who both received treatment at the Florida Pain Clinic and a 73 year old woman who received treatment at the Marion Pain Management Center.
“We care about every patient, family, and community affected by this outbreak in the aftermath of contaminated NECC steroid injections,” said State Surgeon General and Secretary of Health Dr. John Armstrong. “All patient settings in Florida are free of these contaminated steroids, and we will continue to assist our federal and state counterparts to ensure that NECC products are not available in any healthcare facility and practice in Florida.”
On Sept. 25, the NECC, in coordination with the Food and Drug Administration (FDA), the Massachusetts Board of Pharmacy and Centers for Disease Control and Prevention, initially recalled three lots of methylprednisolone acetate principally used for epidural back injections. These contaminated lots have been implicated in the nationwide fungal meningitis outbreak.
The expanded recall notice on Oct. 5 included 12 injectable products from NECC. With FDA guidance, NECC voluntarily recalled all NECC medications on Oct. 6. The FDA also issued a MedWatch Alert on Oct. 15 advising health care professionals and facilities to conduct outreach to any patient who may have received any injectable NECC medications, including those used in eye or heart surgeries, since May 21, 2012. DOH continues to collaborate with the Florida Department of Business and Professional Regulation, professional medical associations and affected clinics to ensure that NECC medications are recalled appropriately in Florida.
The signs and symptoms of meningitis related to epidural NECC medication injections include fever, headache, stiff neck, nausea and vomiting, sensitivity to light and altered mental status. Symptoms for other possible infections related to NECC medications include fever; swelling, increasing pain, redness, warmth at injection site; vision changes, pain, redness or discharge from the eye; chest pain, or drainage from the surgical site (infection within the chest).
DOH will continue to update our website at http://newsroom.doh.state.fl.us/. We have set up a toll-free hotline at 1-866-523-7339 for those who may have additional questions. To view the FDA’s list of NECC products, please visit http://www.fda.gov/Safety/Recalls/ucm322979.htm.